Tennessee, 2011Flash Flood and Hail in Tennessee, May 2 to 3, 2011
May 2 to 3, 2011 · NWS OHX · 11 events in 7 counties and zones
Severe thunderstorms occurred across seven Middle Tennessee counties during the late afternoon through early evening hours on Monday, May 2nd. This resulted in funnel cloud, large hail, and thunderstorm wind damage reports, along with a flash flooding event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- $1,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms occurred across seven Middle Tennessee counties during the late afternoon through early evening hours on Monday, May 2nd. This resulted in funnel cloud, large hail, and thunderstorm wind damage reports, along with a flash flooding event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at May 2, 2:10 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CDT MON MAY 2 2011
.DISCUSSION...UPPER TROUGH IS LOCATED IN THE TX/OK PANHANDLE AREA
MOVING EWD INTO THE LOWER PLAINS AND IS EXPECTED TO PASS THE
MIDSTATE TUE NGT. AT THE SFC...A FRONTAL SYSTEM IS LOCATED ALONG A
LINE FROM PARKERSBURG WVA TO BOWLING GREEN KY TO OXFORD MS AND IS
CONTINUING A SLOW EWD MOVEMENT. MODELS CONTINUE THE EWD MOVEMENT
OF THE FRONT WITH SIGNIFICANT RAINFALL OVER THE AREA THROUGH MIDDAY
TUESDAY. A FLASH FLOOD WATCH IS IN EFFECT OVER 10 WRN COUNTIES
UNTIL MIDDAY TUE. WE EXPECT 2-3 INCHES OF RAINFALL IN THIS AREA
THRU NOON TUE. ELSEWHERE...1-2 INCHES IS POSSIBLE. GIVEN THE
ANTECEDENT RAINFALL OVER THE WATCH AREA...FLASH FLOODING IS LIKELY
TONIGHT AND TUE MORNING.
DRIER AND COOLER AIR MOVES INTO THE AREA TUE NGT AND CONTINUES
THROUGH THU AS A HIGH PRESSURE SYSTEM MAKES ITS WAY ACROSS THE TN VALLEY.
LOW TEMPS DROP INTO THE UPPER 30S FOR TUE NGT. WITH PLENTY OF SUNSHINE...
TEMPS SHOULD RECOVER NICELY INTO THE 60S BY WED AFTN AND THE LOW 70S
BY THU AFTN.
WE GET 2 WEAK TROUGHS SWEEPING ACROSS THE AREA THU NGT THROUGH SAT
NGT GENERATING A 20-30 PCT CHANCE OF RAIN FOR THIS TIME PERIOD. TEMPS
RANGE FROM THE 50S TO THE 70S IN THIS TIME PERIOD...CLOSE TO CLIMO.
A MUCH STRONGER SYSTEM MOVES INTO THE AREA BY WED BRINGING A COLD FRONT
ACROSS THE MIDSTATE ON WED.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 49 55 40 63 / 100 100 20 0
CLARKSVILLE 47 57 37 63 / 100 80 10 0
CROSSVILLE 55 55 36 57 / 70 100 40 0
COLUMBIA 52 57 40 64 / 90 100 20 0
LAWRENCEBURG 53 58 40 64 / 80 90 20 0
WAVERLY 49 57 38 64 / 100 90 10 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ005>007-022>026-
056-057.
&&
JLM
Hazardous weather outlook, May 2, 4:20 AM CST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
520 AM CDT MON MAY 2 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
520 AM CDT MON MAY 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THERE IS A THREAT OF FLOODING FOR THE NORTHWEST COUNTIES OF THE
MID STATE WHERE A FLASH FLOOD WATCH IS IN EFFECT. STREAMS AND
RIVERS ACROSS NORTHWEST MIDDLE TENNESSEE WILL CONTINUE TO RUN
HIGH. EXPECTED RAINFALL TODAY AND TONIGHT WILL INCREASE THE FLOOD
THREAT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ADDITIONAL RAINFALL ON TUESDAY WILL BRING THE CONTINUED THREAT FOR
FLASH FLOODING OVER THE NORTHWEST COUNTIES. A FLASH FLOOD WATCH IS
IN EFFECT UNTIL NOON TUESDAY. STREAMS AND RIVERS IN THE NORTHWEST
WILL CONTINUE TO RUN HIGH THIS WEEK AND THROUGH THE WEEKEND...WITH
SOME OVER FLOOD STAGE.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS OR FLOODING TO THE NATIONAL
WEATHER SERVICE IN NASHVILLE.
13
Event by event
4 funnel cloud, 3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Wayne
- When
- May 2, 3:56 PM CST
- Where
- Wayne County, 0.4 mi E of Waynesboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.320, -87.763
Quarter sized hail was reported near the Waynesboro Fire Department. Winds were also estimated at 60 mph.
Thunderstorm Wind, Wayne
- When
- May 2, 4:00 PM CST
- Where
- Wayne County, 3.08 mi SW of Forty Eight Creek Br
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 35.300, -87.710
Several trees were reported downed near the intersection of Hurricane Creek Road and Pine Ridge Road.
Thunderstorm Wind, Wayne
- When
- May 2, 4:05 PM CST
- Where
- Wayne County, 1.73 mi ENE of Waynesboro
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.327, -87.740
Several trees were reported downed on Old Highway 64 by the Wayne County Sheriff’s Department.
Thunderstorm Wind, Lawrence
- When
- May 2, 4:24 PM CST
- Where
- Lawrence County, 5.13 mi N of New Haven
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.374, -87.540
Lawrence County 911 reported several trees were downed on Jacks Branch Road near the Natchez Trace Parkway.
Funnel Cloud, Lewis
- When
- May 2, 4:27 PM CST
- Where
- Lewis County, Napier
- Reported by
- Emergency Manager
- Coordinates
- 35.430, -87.480
A funnel cloud was reported near Napier.
Funnel Cloud, Lawrence
- When
- May 2, 4:38 PM CST
- Where
- Lawrence County, 1.78 mi NW of Brace
- Reported by
- Emergency Manager
- Coordinates
- 35.390, -87.340
A funnel cloud was reported just west of Summertown on State Highway 240.
Funnel Cloud, Maury
- When
- May 2, 5:08 PM CST
- Where
- Maury County, 0.23 mi NW of Mt Pleasant
- Reported by
- Law Enforcement
- Coordinates
- 35.532, -87.203
A funnel cloud was reported near the Workman Bridge in Mount Pleasant.
Funnel Cloud, Maury
- When
- May 2, 5:10 PM CST
- Where
- Maury County, 1.12 mi SSE of Needmore
- Reported by
- Law Enforcement
- Coordinates
- 35.535, -87.222
A funnel cloud was reported over U.S. Highway 43 near Mount Pleasant.
Hail, Cheatham
- When
- May 2, 6:40 PM CST
- Where
- Cheatham County, 1.12 mi E of Kingston Spgs
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -87.100
Hail, Sumner
- When
- May 2, 7:25 PM CST
- Where
- Sumner County, 0.29 mi SE of Shackle Is
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.367, -86.616
Flash Flood, Stewart
- When
- May 2, 9:32 PM CST to May 3, 9:15 AM CST
- Where
- Stewart County, 1.13 mi N of New Haven to 0.62 mi NW of Big Rock
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.516, -87.799
Flash flooding was reported on State Highway 120 near Big Rock and on State Highway 49 near Carlisle.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Louisiana, May 2, 2011$100,000 · 1 event
- Lightning Strike in North Carolina, May 2, 2011$50,000 · 1 event
- Frost and Freeze in Texas, May 2 to 3, 2011$10,000 · 16 events
- Flash Flooding and Flooding in Indiana, May 2, 201113 events
- Flood in Alaska, May 2 to 3, 20111 event
- Flood in Oklahoma, May 2 to 5, 20111 event
- Flash Flood in Missouri, May 2, 20111 event
- Tornado in Colorado, May 2, 2011EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306665, 307486, 307496, 307500, 307205, 307208, 307210, 307209, 306666, 306667, 307201.